Alert archive / Montana / Red Flag Warnings in 2022

Red Flag Warning 6, NWS Missoula, MT

August 3, 202213 counties in Montana

NWS Missoula, MT issued this red flag warning at Aug 3, 2022, 1:13 PM MDT for 13 counties in Montana. It took effect at Aug 4, 2022, 12:00 PM MDT. It was in force for 9 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 2022, 1:13 PM MDT (19:13 UTC)
In effect from
Aug 4, 2022, 12:00 PM MDT
Expired
Aug 4, 2022, 9:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Madison County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 73 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 1:00 PM MDTNON-TSTM WND GST 569 Ne Bigfork, MTMESONET STATION MAEMT MOUNT AENEAS.
Aug 4, 1:56 PM MDTNON-TSTM WND GST 4717 Sw Simms, MTMESONET STATION MTBOW BOWMANS (MT DOT).
Aug 4, 2:06 PM MDTNON-TSTM WND GST 6010 W Simms, MTAN AMBIENT SENSOR MEASURED A 60 MPH GUST JUST SOUTH OF RIEBELING.
Aug 4, 2:09 PM MDTNON-TSTM WND GST 5013 Ene Sula, MTMESONET STATION TEPM8 TEPEE PT.
Aug 4, 2:11 PM MDTNON-TSTM WND GST 4613 S Marysville, MTMESONET STATION MTMDP MACDONALD PASS (MT DOT).
Aug 4, 2:13 PM MDTNON-TSTM WND GST 4914 Sw Simms, MTAWOS STATION K1GM GOLF.
Aug 4, 2:30 PM MDTNON-TSTM WND GST 543 N Moiese, MTMESONET STATION MTM79 MDA MOIESE N.
Aug 4, 3:23 PM MDTNON-TSTM WND GST 515 Sse Finn, MTMESONET STATION MTAVN 5.2 SE FINN (MT DOT).
Aug 4, 4:09 PM MDTNON-TSTM WND GST 546 Wsw Trailcreek, MTMESONET STATION CYFM8 HORNET MOUNTAIN.
Aug 4, 5:35 PM MDTNON-TSTM WND GST 486 Wnw Missoula, MTASOS STATION KMSO MISSOULA, MT.
Aug 4, 5:47 PM MDTTSTM WND GST 49Monida, MTMESONET STATION MTMQM MONIDA PASS (MT DOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2022-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2022-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2762 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WWUS85 KMSO 031913
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
113 PM MDT Wed Aug 3 2022

MTZ107-108-050300-
/O.NEW.KMSO.FW.W.0006.220804T1800Z-220805T0300Z/
Flathead Reservation-East Lolo-
113 PM MDT Wed Aug 3 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY...

* Affected area: Fire Zone 107 (Flathead Reservation). Fire Zone 
  108 (East Lolo). 

* Impacts: The combination of gusty winds, low humidity, and an
  unstable atmosphere will result in critical fire weather
  conditions Thursday afternoon and evening.

* Winds: West winds 15 to 25 mph with gusts around 30 to 40 mph.

* Minimum humidities: 13 to 18 percent.

&&

$$

MTZ109-050300-
/O.NEW.KMSO.FW.W.0006.220804T1800Z-220805T0300Z/
Bitterroot-
113 PM MDT Wed Aug 3 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY...

* Affected area: Fire Zone 109 (Bitterroot). 

* Impacts: The combination of gusty winds, low humidity, and an
  unstable atmosphere will result in critical fire weather
  conditions Thursday afternoon and evening.

* Winds: West winds 15 to 25 mph with gusts around 30 to 40 mph.

* Minimum humidities: 15 to 20 percent.

&&

$$

MTZ110-111-050300-
/O.NEW.KMSO.FW.W.0006.220804T1800Z-220805T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
113 PM MDT Wed Aug 3 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY...

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire 
  Zone 111 (East Beaverhead). 

* Impacts: The combination of gusty winds, low humidity, and
  scattered thunderstorms will result in critical fire weather 
  conditions Thursday afternoon and evening.

* Winds: West winds 15 to 25 mph with gusts around 30 to 40 mph.

* Minimum humidities: 15 to 20 percent.

&&

$$
1 follow-up statement
508 
WWUS85 KMSO 050246
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
846 PM MDT Thu Aug 4 2022

MTZ107-108-050400-
/O.EXP.KMSO.FW.W.0006.000000T0000Z-220805T0300Z/
Flathead Reservation-East Lolo-
846 PM MDT Thu Aug 4 2022

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

* Affected area: Fire Zone 107 (Flathead Reservation). Fire Zone 
  108 (East Lolo). 

&&

$$

MTZ109-050400-
/O.EXP.KMSO.FW.W.0006.000000T0000Z-220805T0300Z/
Bitterroot-
846 PM MDT Thu Aug 4 2022

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

* Affected area: Fire Zone 109 (Bitterroot). 

&&

$$

MTZ110-111-050400-
/O.EXP.KMSO.FW.W.0006.000000T0000Z-220805T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
846 PM MDT Thu Aug 4 2022

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire 
  Zone 111 (East Beaverhead). 

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 3, 3:47 AM MDT, 9 hours 26 minutes earlier.

Area forecast discussion, Aug 3, 3:47 AM MDT, 9 hours 26 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
347 AM MDT Wed Aug 3 2022

.DISCUSSION...

A dry and breezy scenario will continue to be present across the
Northern Rockies today and Thursday. Critical fire weather
conditions will develop for some portions of the region each
afternoon. Afternoon temperatures will steadily warm each day as
well. Meanwhile, the northern fringe of Southwest Monsoon moisture
will produce episodic rain showers and isolated thunderstorms across
north central Idaho near the Salmon River corridor, Lemhi County,
and southwest Montana. Beneficial rainfall occurrences will be
isolated during this time.

A mostly dry cold front is anticipated to move across the Northern
Rockies in the Thursday to Friday timeframe, further increasing
winds across northwest and west central Montana. High resolution
models suggest that the advance of this cold front south/eastward
will increase thunderstorm activity associated with the Southwest
Monsoon (mainly Salmon River corridor Idaho to southwest Montana).
In fact, some nocturnal thunderstorm activity is possible Thursday
into Friday.

Despite a cooldown across the Northern Rockies during Friday and
Saturday, fire weather conditions will remain near critical for a
signficant portion of the region. Also, Southwest Monsoon moisture
will be slow to vacate the area encompassing Salmon River corridor
Idaho to southwest Montana.

Global models and their ensembles are in basic agreement that the
high pressure ridge associated with the Southwest Monsoon will
reintensify to the west of the Northern Rockies late this coming
weekend and migrate eastward through at least the middle of next
week. The main impact of a resurgent Monsoon pattern will be to warm
temperatures well-above seasonal averages. In fact, many low
elevation location are anticipated to approach 100F+ afternoon
temperatures once again. Bottom line: Southwest Monsoon pattern
shows no sign of weakening through at least mid August.

&&

.AVIATION...

Wind gusts 20-30 kts will develop once again across Northern Rockies
air space 03/1800Z - 04/0300Z. Visibility reductions due to smoke
from area wildfires will be most pronounced KGPI-KMSO and KMSO-KSMN.
Terrain may obscured at times in smoke. Scattered showers and
isolated thunderstorms will exist KGIC-KSMN 03/1800Z. Most cloud
bases will be well-above terrain, however a few terrain obscurations
may exist through midday Thursday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:16 PM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders32 hr

Nearby

Red Flag Warnings in Montana, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.